Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Birmingham, AL

January 11, 2020Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 11, 2020, 7:39 AM CST for Lamar County, Marion County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2020, 7:39 AM CST (13:39 UTC)
Expired
Jan 11, 2020, 8:45 AM CST
In force
66 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 6:57 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
587 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WUUS54 KBMX 111339
SVRBMX
ALC075-093-111445-
/O.NEW.KBMX.SV.W.0001.200111T1339Z-200111T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
739 AM CST Sat Jan 11 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Marion County in northwestern Alabama...
  Northern Lamar County in west central Alabama...

* Until 845 AM CST.

* At 739 AM CST, severe thunderstorms were located along a line
  extending from near Fairview to near New Salem to near Prairie,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hamilton, Haleyville, Sulligent, Guin, Hackleburg, Detroit,
  Beaverton, Brinn, Weston, Bear Creek, Henson Springs, Tessner,
  Shottsville, Pearces Mill, Rankin Fite Airport, Upper Bear Creek
  Reservoir, Byrd, Pine Springs, Bexar and Pigeye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM CST for northwestern
and west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3432 8817 3430 8763 3422 8763 3397 8794
      3387 8823
TIME...MOT...LOC 1339Z 248DEG 33KT 3441 8828 3420 8835 3383 8874 

HAIL...<.75IN
WIND...60MPH
 
$$

40/Sizemore
3 follow-up statements
062 
WWUS54 KBMX 111405
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
805 AM CST Sat Jan 11 2020

ALC075-093-111445-
/O.CON.KBMX.SV.W.0001.000000T0000Z-200111T1445Z/
Marion AL-Lamar AL-
805 AM CST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CST
FOR MARION AND NORTHERN LAMAR COUNTIES...

At 804 AM CST, severe thunderstorms were located along a line
extending from 7 miles northeast of Red Bay to 8 miles northeast of
Tremont to Smithville, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hamilton, Haleyville, Sulligent, Guin, Hackleburg, Detroit,
Beaverton, Brinn, Weston, Bear Creek, Henson Springs, Tessner,
Shottsville, Pearces Mill, Rankin Fite Airport, Upper Bear Creek
Reservoir, Byrd, Pine Springs, Bexar and Pigeye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM CST for northwestern
and west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3432 8817 3430 8763 3422 8763 3397 8794
      3387 8823
TIME...MOT...LOC 1404Z 246DEG 33KT 3450 8804 3429 8811 3405 8837 

HAIL...<.75IN
WIND...60MPH
 
$$

40/Sizemore
144 
WWUS54 KBMX 111418
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
818 AM CST Sat Jan 11 2020

ALC075-111426-
/O.CAN.KBMX.SV.W.0001.000000T0000Z-200111T1445Z/
Lamar AL-
818 AM CST Sat Jan 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAMAR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 PM CST for northwestern
Alabama.

LAT...LON 3431 8783 3419 8784 3408 8820 3432 8817
TIME...MOT...LOC 1416Z 246DEG 41KT 3425 8819 

$$

ALC093-111445-
/O.CON.KBMX.SV.W.0001.000000T0000Z-200111T1445Z/
Marion AL-
818 AM CST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CST
FOR NORTHWESTERN MARION COUNTY...

At 816 AM CST, a severe thunderstorm was located near Tremont, or 12
miles east of Fulton, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hamilton, Hackleburg, Weston, Pigeye, Shottsville and Bexar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM CST for northwestern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 8783 3419 8784 3408 8820 3432 8817
TIME...MOT...LOC 1416Z 246DEG 41KT 3425 8819 

HAIL...<.75IN
WIND...60MPH
 
$$

40/Sizemore
942 
WWUS54 KBMX 111438
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
838 AM CST Sat Jan 11 2020

ALC093-111447-
/O.EXP.KBMX.SV.W.0001.000000T0000Z-200111T1445Z/
Marion AL-
838 AM CST Sat Jan 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION COUNTY
WILL EXPIRE AT 845 AM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. 

A Tornado Watch remains in effect until 100 PM CST for northwestern
Alabama.

LAT...LON 3431 8783 3419 8784 3408 8820 3432 8817
TIME...MOT...LOC 1437Z 248DEG 33KT 3431 8800 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 5:24 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 11, 5:24 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
524 AM CST Sat Jan 11 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0244 AM CST Sat Jan 11 2020/
Today through Sunday.

Consensus of latest guidance clearly indicates that previous
forecasts are on track with little changes needed other than minor
timing changes. Confidence continues to increase that an intense
QLCS producing widespread damaging winds with isolated gusts to 70
mph possible and embedded quickly developing tornadoes with a
couple strong tornadoes possible. Extensive pre-frontal severe
QLCS has developed as expected, extending from Illinois to the
Texas Coastal Waters with confirmed reports of damaging winds,
 a recent TDS east of Shreveport, and a measured 70 mph wind gust
near Beaumont TX. This QLCS will continue to maintain itself
and/or intensify as it encounters a large area of 1500 J/kg of
SBCAPE over Louisiana and Mississippi and the upper trough becomes
more neutrally tilted. This potent shortwave trough will lift
northeastward to the Mid-South by this evening, taking on a
neutral tilt at mid-levels and a negative tilt at upper-levels.
It will be accompanied by a 120kt mid-level speed max behind the
QLCS, with 80-85kts of mid-level flow in closer proximity to the
line, and a 70kt southerly 850mb LLJ. A current broad area of low
pressure will consolidate into a 1000mb deepening surface low, and
the pre-frontal QLCS will continue to race eastward across
Alabama during the day today.

Current light isentropic rain showers are not expected to have
much of an impact on destabilization and high-res guidance is on
board with temperatures rising into the low 70s today with some
mid 70s south. This makes sense given strong southerly flow/warm
advection, and temperatures are already 65-71 degrees as of 2 AM.
These temperatures and mid 60s dew points will result in CAPE
values of 500-1000 J/kg north of I-20 and 1000-1700 J/kg along and
south of I-20. Backed surface winds and the strong LLJ will
result in very strong 0-1 km SRH values of 400-600 m2/s2, with 65
kts of 0-6 km bulk shear oriented parallel to the QLCS, favoring
a continued predominately linear convective mode. The HRRR does
try to show the line breaking up into supercells which does not
appear likely at this time given the shear vector orientation,
though some high res guidance does try to veer shear vectors a bit
by afternoon so some embedded supercells are certainly possible
especially the further south you go. CAMs do still indicate some
pre-line convection developing across our south-central and
southeast counties later this afternoon, which could pose a
supercell tornado threat, but still indicate the line will be the
main show. The strong 0-1km SRH will be very favorable for QLCS
tornadoes (where the line can take on more of a negative tilt and
become orthogonal to the 0-3km shear vector) and tornadoes with
embedded supercells in the line, both of which could be strong.
Damaging winds are also likely with downward momentum transfer and
some pockets of DCAPE, especially in portions of the line that
can orient more perpendicular to the strong LLJ where local wind
gusts of 70 mph will be possible.

Regarding timing, did bump the start time up to 9 AM mainly for
the far northwest counties based on the current line orientation
and radar extrapolation, but most areas will see the threat hold
off until after 11 AM. Also changed the end time to 7 PM as the
line should be in Georgia at that time. Some argument could be
made for upgrading the risk to moderate, but don't want to get too
caught up in risk levels as everyone should take this seriously
regardless. Severe thunderstorm warnings should also be treated
seriously given the strong wind potential and potential for
tornadoes to spin up with little lead time, and especially mobile
home residents and those with many trees near their home should
consider moving to a safe place even for severe thunderstorm
warnings. Brief heavy downpours along the line may cause minor
flooding of poor drainage areas, but short duration of heavy rain
at any one location should prevent much of a flooding threat. Have
already seen a couple 35 mph gradient wind gusts in our area,
with several sites recording 35-45 mph gusts across Mississippi
and Louisiana so the wind advisory remains on track.

Dry and cooler (but still above normal) conditions should move in
behind the front tonight. The front will stall from south Georgia
to the central Gulf on Sunday as it becomes parallel to the
southwest flow aloft and encounters a stout subtropical ridge.
Another negative tilt short wave will lift from the Central Plains
to the Midwest, with the only local impact being that it will
cause the front to begin to lift northwestward as a warm front.
The 925-850mb warm front will lift northwestward ahead of the
surface warm front, and associated over-running isentropic lift
will result in the potential for a few showers and perhaps an
isolated thunderstorm in the southeast by Sunday afternoon, though
better rain chances hold off until Sunday night.

32/Davis

.LONG TERM...
/Updated at 0244 AM CST Sat Jan 11 2020/

Sunday through Friday.

The frontal boundary will stall just to our south by Sunday morning
and then begin to lift back to the north by the afternoon. This
boundary will remain draped across the region through Wednesday as
there really is not a big push to get it out. Will need to keep an
eye on rainfall totals through the period as we could definitely see
rises in our river basins. Finally a cold front and short wave
trough will move through Wednesday night and get the system to
finally exit stage right.

This pattern really looks more like a late spring one, with enough
instability for thunderstorm development especially during the
afternoon hours, somewhat enhanced deep layer shear but weaker low-
level shear, and enhanced mid-level lapse rates but a lack of a
synoptic focus. So there will be some potential for stronger storms
with gusty winds/hail and possibly marginal severe threats, though
confidence this far out is low. Two possible periods to watch would
be late Monday afternoon/Monday night, and then ahead of a frontal
passage Wednesday when shear increases. Some locally heavy rainfall
would be possible as well. There still some uncertainties with the
models so will continue to mention some small rain chances through
Friday. Another strong storm system will work into the region next
Saturday and will need to monitor for any potential severe weather
with it.

16

&&

.AVIATION...
12Z TAF Discussion.

A severe squall line currently located over Mississippi will
impact the terminals later today. Ahead of the line, MVFR cigs are
occurring with winds gusting to 30-40 kts at times with low-level
wind shear also present due to a strong low level jet. This line
may reach TCL as early as 11AM and will impact the rest of the
terminals through 7 PM, bringing temporary low visibilities,
damaging winds, and the potential for tornadoes. Subsidence and a
dry slot should allow cigs to rise to VFR behind the line, but
wraparound moisture will bring in additional low clouds tonight.

32/Davis

&&

.FIRE WEATHER...

A strong storm system will impact the area through this evening
with widespread rainfall expected. Look for strong winds on
Saturday as well with gusts up to 40 mph. Dry conditions return
overnight, but rain chances return in the southeast Sunday
afternoon with high rain chances through at least mid-week. There
are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  44  65  46  67 / 100  40  10  40  60
Anniston    74  46  69  50  69 / 100  40  10  50  70
Birmingham  72  44  67  49  67 / 100  20  10  40  60
Tuscaloosa  75  44  67  47  67 / 100  10  10  40  60
Calera      72  45  66  49  67 / 100  20  10  50  70
Auburn      71  48  68  57  70 / 100  60  30  70  70
Montgomery  76  47  70  57  72 / 100  40  20  70  70
Troy        76  50  72  59  73 / 100  50  40  70  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 9 PM CST this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jan 11, 4:43 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
443 AM CST Sat Jan 11 2020

ALZ011>015-017>050-121345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
443 AM CST Sat Jan 11 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are likely for all of Central Alabama today between 7
AM in the northwest and 7 PM in the southeast. Threats include
damaging winds up to 70 mph and tornadoes, some of which could be
strong.

Strong winds are also occurring ahead of the line of storms, with
sustained winds of 15 to 25 mph gusting to 30 to 45 mph. Higher
gusts will be possible at higher elevations.

Rainfall of 1 to 2 inches, with locally higher amounts, will occur
today. This may aggravate river levels or cause some localized
flooding where the heaviest rates occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rainfall will cause rises on the Tombigbee River, with levels rising
above flood stage at the Bevill Lock and Dam Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely
be needed today.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 7:50 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter8 days
Jan 11, 9:40 AM CSTSpecial Weather StatementBMXMarion65 min
Jan 11, 10:07 AM CSTAreal Flood AdvisoryBMXMarion3 hr
Jan 11, 10:36 AM CSTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter54 min
Jan 11, 10:47 AM CSTSpecial Weather StatementBMXFayette, Lamar, Marion43 min
Jan 11, 11:00 AM CSTTornado WarningBMXGreene, Sumter30 min
Jan 11, 11:01 AM CSTTornado WarningBMXPickens42 min
Jan 11, 11:27 AM CSTSevere Thunderstorm WarningBMXFayette, Greene, Hale, Lamar, Marengo, Pickens and 2 more63 min
Jan 11, 11:33 AM CSTTornado WarningBMXGreene, Pickens, Tuscaloosa27 min
Jan 11, 11:50 AM CSTTornado WarningBMXFayette16 min
Jan 11, 12:01 PM CSTSevere Thunderstorm WarningBMXBibb, Fayette, Jefferson, Shelby, Tuscaloosa, Walker59 min
Jan 11, 12:04 PM CSTSpecial Weather StatementBMXWinston56 min
Jan 11, 12:08 PM CSTTornado WarningBMXJefferson, Tuscaloosa24 min
Jan 11, 12:09 PM CSTSevere Thunderstorm WarningBMXBibb, Perry66 min
Jan 11, 12:24 PM CSTSevere Thunderstorm WarningBMXWinston36 min
Jan 11, 12:35 PM CSTAreal Flood AdvisoryBMXBibb, Fayette, Greene, Hale, Jefferson, Marion and 4 more115 min
Jan 11, 12:38 PM CSTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair67 min
Jan 11, 12:38 PM CSTTornado WarningBMXJefferson18 min
Jan 11, 12:47 PM CSTSevere Thunderstorm WarningBMXDallas, Marengo58 min
Jan 11, 12:52 PM CSTSevere Thunderstorm WarningBMXChilton, Jefferson, St. Clair, Shelby68 min
Jan 11, 1:09 PM CSTSevere Thunderstorm WarningBMXEtowah81 min
Jan 11, 1:19 PM CSTAreal Flood AdvisoryBMXBibb, Blount, Chilton, Etowah, Jefferson, St. Clair and 1 more116 min
Jan 11, 1:27 PM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Lowndes65 min
Jan 11, 1:29 PM CSTAreal Flood AdvisoryBMXAutauga, Calhoun, Cleburne, Coosa, Elmore, Etowah and 3 more2 hr
Jan 11, 1:40 PM CSTSevere Thunderstorm WarningBMXCalhoun, Coosa, Talladega80 min
Jan 11, 1:41 PM CSTSevere Thunderstorm WarningBMXCherokee79 min
Jan 11, 1:47 PM CSTSevere Thunderstorm WarningBMXSt. Clair28 min
Jan 11, 1:50 PM CSTSevere Thunderstorm WarningBMXDallas12 min
Jan 11, 2:00 PM CSTAreal Flood AdvisoryBMXCherokee2 hr
Jan 11, 2:02 PM CSTSevere Thunderstorm WarningBMXSt. Clair, Shelby14 min
Jan 11, 2:09 PM CSTSevere Thunderstorm WarningBMXElmore, Montgomery62 min
Jan 11, 2:11 PM CSTSevere Thunderstorm WarningBMXClay61 min
Jan 11, 2:18 PM CSTAreal Flood AdvisoryBMXClay, Cleburne, Tallapoosa117 min
Jan 11, 2:21 PM CSTAreal Flood AdvisoryBMXMontgomery114 min
Jan 11, 2:23 PM CSTSevere Thunderstorm WarningBMXCleburne63 min
Jan 11, 2:27 PM CSTSevere Thunderstorm WarningBMXTallapoosa66 min
Jan 11, 2:40 PM CSTSevere Thunderstorm WarningBMXBullock, Macon, Pike80 min
Jan 11, 2:44 PM CSTAreal Flood AdvisoryBMXRandolph2 hr
Jan 11, 2:48 PM CSTSevere Thunderstorm WarningBMXRandolph72 min
Jan 11, 2:53 PM CSTAreal Flood AdvisoryBMXBullock, Macon, Pike2 hr
Jan 11, 3:07 PM CSTAreal Flood AdvisoryBMXChambers, Lee113 min
Jan 11, 3:07 PM CSTSevere Thunderstorm WarningBMXChambers, Lee, Russell73 min
Jan 11, 3:27 PM CSTAreal Flood AdvisoryBMXBarbour, Russell2 hr
Jan 11, 3:27 PM CSTTornado WarningBMXChambers, Tallapoosa18 min
Jan 11, 3:42 PM CSTSevere Thunderstorm WarningBMXBarbour, Russell78 min
Jan 11, 4:37 PM CSTTornado WarningBMXBarbour23 min
Jan 11, 5:24 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter8 days
Jan 11, 5:24 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter10 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.